Alert archive / Louisiana / Tornado Warnings in 2009
Tornado Warning 50, NWS Lake Charles, LA
NWS Lake Charles, LA issued this tornado warning at Dec 24, 2009, 7:42 AM CST for Avoyelles Parish, Louisiana. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Dec 24, 2009, 7:42 AM CST (13:42 UTC)
- Expired
- Dec 24, 2009, 8:15 AM CST
- In force
- 33 min
- Issued by
- NWS Lake Charles, LA
- Area
- Storm-based polygon
County Avoyelles Parish, LA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 24, 8:00 AM CST | TSTM WND DMG | Hessmer, LA | SHERIFFS DEPARTMENT REPORTS NUMEROUS TREES DOWN PARISH WIDE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Dec 24, 4:50 AM CST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 1.7 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1670 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 483 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 341 m²/s²
- 0-3 km storm-relative helicity
- 335 m²/s²
- Significant tornado parameter
- 3.0
- Supercell composite
- 13.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS54 KLCH 241342 TORLCH LAC009-241415- /O.NEW.KLCH.TO.W.0050.091224T1342Z-091224T1415Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE LAKE CHARLES LA 742 AM CST THU DEC 24 2009 THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A * TORNADO WARNING FOR... CENTRAL AVOYELLES PARISH IN CENTRAL LOUISIANA... THIS INCLUDES THE CITIES OF...MOREAUVILLE...MARKSVILLE... * UNTIL 815 AM CST * AT 741 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 8 MILES SOUTHWEST OF COTTONPORT...MOVING NORTH AT 20 MPH. * THE TORNADO WILL BE NEAR... COTTONPORT BY 805 AM CST... MANSURA...MARKSVILLE AND MOREAUVILLE BY 815 AM CST... PRECAUTIONARY/PREPAREDNESS ACTIONS... NATIONAL WEATHER SERVICE RADAR INDICATES A TORNADO MAY FORM AT ANY TIME. TAKE COVER NOW ABANDON MOBILE HOMES AND VEHICLES. MOVE TO AN INTERIOR ROOM OR HALLWAY ON THE LOWEST FLOOR AWAY FROM WINDOWS. IF YOU ARE IN A MOBILE HOME...WHETHER IT IS TIED DOWN OR NOT... EVACUATE IT AND FIND A MORE STURDY SHELTER. MOBILE HOMES CAN BE PICKED UP OR TOSSED BY THE TORNADO. && PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE AT 337-477-5285 EXTENSION 1. LAT...LON 3116 9219 3111 9193 3087 9206 3088 9218 TIME...MOT...LOC 1342Z 194DEG 16KT 3090 9213 $$ ERICKSON
1 follow-up statement
000 WWUS54 KLCH 241357 SVSLCH SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LAKE CHARLES LA 757 AM CST THU DEC 24 2009 LAC009-241415- /O.CON.KLCH.TO.W.0050.000000T0000Z-091224T1415Z/ AVOYELLES LA- 757 AM CST THU DEC 24 2009 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 815 AM CST FOR CENTRAL AVOYELLES PARISH... AT 755 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A TORNADO. THIS TORNADO WAS LOCATED NEAR EVERGREEN... MOVING NORTH AT 20 MPH. THE TORNADO WILL BE NEAR... COTTONPORT BY 805 AM CST... HESSMER...MANSURA BY 815 AM CST... PRECAUTIONARY/PREPAREDNESS ACTIONS... IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. && LAT...LON 3093 9204 3094 9216 3116 9219 3111 9193 TIME...MOT...LOC 1357Z 194DEG 16KT 3097 9211 $$ ERICKSON
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this tornado warning went out at Dec 24, 6:10 AM CST, 1 hour 32 minutes earlier.
Area forecast discussion, Dec 24, 6:10 AM CST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
610 AM CST THU DEC 24 2009
.AVIATION...BAND OF THUNDERSTORMS ASSOCIATED WITH A COLD FRONT MOVING
EAST AT 35 MPH JUST NOW MOVING PAST BPT WILL BE MOVING INTO LCH
AROUND 14Z AND AEX AT 15Z. EXPECT GUSTS TO 40 KNOTS WITH IFR
CIGS/VIS IN HEAVY RAIN WITH THE BAND AND THE FRONT IMMEDIATELY
FOLLOWING WITHIN AN HOUR WILL TAPER OFF THE RAIN. LFT AND ARA CAN
EXPECT THIS BAND AT 17Z AFTER IT SLOWS SOME. MVFR CIGS WITH A FEW
SHOWERS IN THE WAKE OF THE FRONT WITH GUSTY WESTERLY WINDS. SKIES
WILL CLEAR FROM WEST TO EAST TNITE FOR BPT AND LCH WITH MVFR CIGS
IMPROVING TO VFR. LFT, ARA AND AEX WILL SEE VFR CIGS CLEARING MID-
MORNING CHRISTMAS DAY.
SWEENEY
&&
.PREV DISCUSSION... /ISSUED 519 AM CST THU DEC 24 2009/
UPDATE...
UPDATED FOR NEW TOR WATCH UNTIL 19Z FOR SE TX AND SRN LA.
ALSO EXTENDED THE LAKE WIND ADVISORY FOR AREAS NORTH OF THE
I-10 CORRIDOR. SQUALL LINE HAS NOW MOVED INTO SOUTHEAST TEXAS.
PREV DISCUSSION... /ISSUED 432 AM CST THU DEC 24 2009/
DISCUSSION...
A COLD FRONT WILL BE ENTERING SOUTHEAST TEXAS AND SOUTHERN
LOUISIANA THIS MORNING. STRONG THUNDERSTORMS ARE DEVELOPING
OUT AHEAD OF THIS LATEST FRONT. PERIODS OF RAIN AND SHOWERS
WILL CONTINUE BEHIND THE FRONT BEFORE DRIER AIR PUSHES IN
LATE THIS AFTERNOON.
WE HAVE ALREADY REACHED THE HIGH TEMPERATURE FOR THE DAY WITH
AFTERNOON FALLING INTO THE LOWER 60S THIS AFTERNOON. STRONG WEST
TO NORTHWEST WINDS BEHIND THE FRONT WITH A SMALL CRAFT ADVISORY
AND LAKE WIND ADVISORY IN EFFECT FOR TODAY SOUTH OF THE I-10
CORRIDOR.
THE GOOD NEWS IS SKIES WILL BE CLEARING TONIGHT WITH A COLD START
TO THE CHRISTMAS DAY. TEMPS ACRS THE LAKES REGION IS SE TX AND
CNTRL LA WILL BE HOVERING IN THE LOWER 30S WHILE MID 30S WILL HOLD
ALONG THE COAST.
&&
.PRELIMINARY POINT TEMPS/POPS...
KLCH 63 34 52 33 55 / 100 10 0 10 10
KBPT 63 32 52 34 56 / 100 10 0 10 10
KAEX 62 32 49 29 53 / 100 10 0 10 10
KLFT 65 36 52 33 55 / 100 10 0 10 10
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...LAKE WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR THE FOLLOWING
ZONES: ACADIA...ALLEN...AVOYELLES...BEAUREGARD...
CALCASIEU...CAMERON...EVANGELINE...IBERIA...JEFFERSON
DAVIS...LAFAYETTE...LOWER ST. MARTIN...RAPIDES...ST.
LANDRY...ST. MARY...UPPER ST. MARTIN...VERMILION...VERNON.
TX...LAKE WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR THE FOLLOWING
ZONES: HARDIN...JASPER...JEFFERSON...NEWTON...ORANGE...
TYLER.
GM...SMALL CRAFT ADVISORY UNTIL 6 AM CST FRIDAY FOR THE FOLLOWING
ZONES: CALCASIEU LAKE...COASTAL WATERS FROM CAMERON, LA TO
HIGH ISLAND, TX OUT 20 NM...COASTAL WATERS FROM
INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM...COASTAL WATERS
FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA OUT
20 NM...SABINE LAKE...VERMILION BAY...WATERS FROM CAMERON,
LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM TO 60 NM...
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING
FROM 20 NM TO 60 NM...WATERS FROM LOWER ATCHAFALAYA RIVER
TO INTRACOASTAL CITY, LA EXTENDING FROM 20 NM TO 60 NM.
&&Hazardous weather outlook, Dec 24, 5:23 AM CST, 2 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAKE CHARLES LA 523 AM CST THU DEC 24 2009 GMZ430-432-435-450-452-455-470-472-475-LAZ027>033-041>045-051>055- TXZ180>182-201-215-216-251130- SABINE LAKE-CALCASIEU LAKE-VERMILION BAY- COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM- COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM- COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA OUT 20 NM- WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM TO 60 NM- WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM 20 NM TO 60 NM- WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD- ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA- LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY- LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE- 523 AM CST THU DEC 24 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA... SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT TORNADO WATCH UNTIL 1 PM. A SQUALL LINE IS MARCHING THROUGH SOUTHEAST TEXAS AT THIS TIME WILL MOVE INTO SW LOUISIANA AROUND 6 AM AND CONTINUE MOVING OFF TO THE EAST. WINDY AND MUCH COOLER BEHIND THE FRONT WITH A LAKE WIND ADVISORY FOR AREA LAKES THROUGH 6 PM. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Local storm report, Dec 24, 6:26 AM CST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
626 AM CST THU DEC 24 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM MARINE TSTM WIND 1 E SABINE PASS 29.73N 93.87W
12/24/2009 M44 MPH GMZ430 LA C-MAN STATION
NOS TIDE GAUGE AT SABINE PASS RECORDED A WIND GUST TO 38
KNOTS OR 44 MPH.
&&
RUALocal storm report, Dec 24, 7:31 AM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
731 AM CST THU DEC 24 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0712 AM FUNNEL CLOUD PINE PRAIRIE 30.78N 92.42W
12/24/2009 EVANGELINE LA LAW ENFORCEMENT
LAW ENFORCEMENT REPORTED FUNNEL CLOUD NEAR HWY 167 AND
PINE PRARIE
&&
MCLAYThe office that day
Everything else NWS Lake Charles, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 24, 4:09 AM CST | Special Marine Warning | LCH | 2 hr | |
| Dec 24, 6:18 AM CST | Special Marine Warning | LCH | 57 min | |
| Dec 24, 7:00 AM CST | Special Marine Warning | LCH | 90 min | |
| Dec 24, 7:20 AM CST | Tornado Warning | LCH | Avoyelles, Evangeline, Saint Landry | 25 min |
| Dec 24, 7:37 AM CST | Tornado Warning | LCH | Acadia, Saint Landry | 23 min |
| Dec 24, 7:45 AM CST | Tornado Warning | LCH | Acadia, Evangeline, Saint Landry | 30 min |
| Dec 24, 8:02 AM CST | Special Marine Warning | LCH | 118 min | |
| Dec 24, 8:22 AM CST | Tornado Warning | LCH | Evangeline | 23 min |
| Dec 24, 8:32 AM CST | Tornado Warning | LCH | Iberia, Vermilion | 28 min |
| Dec 24, 8:34 AM CST | Tornado Warning | LCH | Avoyelles, Evangeline, Rapides | 26 min |
| Dec 24, 8:39 AM CST | Tornado Warning | LCH | Saint Landry | 36 min |
| Dec 24, 8:56 AM CST | Tornado Warning | LCH | Iberia, Lafayette, Saint Martin | 34 min |
| Dec 24, 9:03 AM CST | Tornado Warning | LCH | Iberia, St. Mary | 27 min |
| Dec 24, 9:17 AM CST | Tornado Warning | LCH | Saint Landry, Saint Martin | 28 min |
| Dec 24, 9:27 AM CST | Tornado Warning | LCH | Iberia, Saint Martin | 33 min |
| Dec 24, 10:00 AM CST | Special Marine Warning | LCH | 60 min | |
| Dec 24, 10:41 AM CST | River Flood Warning | LCH | Calcasieu | 24 hr |
| Dec 24, 10:41 AM CST | River Flood Warning | LCH | Acadia, Jefferson Davis | 34 hr |
| Dec 24, 10:52 AM CST | Gale Warning | LCH | 19 hr |
Nearby
Tornado Warnings in Louisiana, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.